The color of the iris of the eye is determined by genetics -- children can have totally different eye colors than their parents. Eye color can change during a person's lifetime for several reasons. Some of the reasons for the changes are normal and harmless, such as normal development or aging. However, some changes may be due to medications or medical reasons. If there is a significant change in the eye color in one eye or the other, the change should be evaluated by an eye doctor.
Infant Development and Aging
Many babies are born with blue or blue-gray eyes. As the child ages, the color of the eyes may change because more pigment has been produced in the eye. Eye color can change as a person gets older as well. This is more common in Caucasians and occurs in 10 to 15 percent of this population. This can happen because of breakdown of the pigments of the iris, which can make the iris lighter over time. Populations with darker colored irises do not experience change colors that are as noticeable.
Fuchs’ Heterochromic Uveitis
Fuchs’ heterochromic uveitis, which is also known as Fuchs’ heterochromic iridocyclitis, is a chronic mild inflammation of the front section of the eye. This inflammation typically occurs in one eye and can lead to a change in color of the iris of the affected eye. Fuchs' heterochromic uveitis is also associated with cataract formation and glaucoma.
A problem with the third cranial nerve is called Horner's syndrome. In this syndrome, the eyelid is somewhat droopy and the pupil in that eye is smaller than normal. If Horner's syndrome occurs before the child's first birthday, the iris of the affected eye may be lighter in color than the other eye. The difference in eye color may also occur in acquired Horner's syndrome in adults, although this happens less frequently.
In pigmentary glaucoma, the pigment on the back of the iris is disrupted and the loose pigment granules collect on the back of the cornea and in the drainage angle of the eye. The loose pigment can also collect on the front of the iris and cause the irises to be different colors if the eyes are affected unequally.
Some glaucoma medications can cause a change in eye color. Prostaglandins like latanoprost (Xalatan) and bimatoprost (Lumigan) can cause light-colored eyes to change to a darker color because of an increased amount of pigment in the iris. This change may not reverse after the medication is discontinued.